Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 11, NWS Albuquerque, NM

February 25, 20205 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Feb 25, 2020, 2:35 AM MST for 5 counties in New Mexico. It took effect at Feb 25, 2020, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2020, 2:35 AM MST (09:35 UTC)
In effect from
Feb 25, 2020, 11:00 AM MST
Expired
Feb 25, 2020, 7:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Harding County, NM, Mora County, NM, Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 159 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS75 KABQ 250935
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
235 AM MST Tue Feb 25 2020

NMZ227-228-230-231-234-251800-
/O.NEW.KABQ.WI.Y.0011.200225T1800Z-200226T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Union County-Harding County-Quay County-
235 AM MST Tue Feb 25 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Bartlett Mesas Including Raton Pass, Far 
  Northeast Highlands, Union County, Harding County and Quay 
  County.

* WHEN...From 11 AM this morning to 7 PM MST this evening. The
  onset of stronger winds will hold off until between 1 and 3 PM
  MST across Harding and Quay Counties. 

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds on east to west oriented roadways will create
  difficult driving conditions, especially for high profile
  vehicles. Blowing snow near the Colorado border will create
  areas of poor visibility and potentially hazardous driving
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
574 
WWUS75 KABQ 251737
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1037 AM MST Tue Feb 25 2020

NMZ227-228-230-231-234-260200-
/O.CON.KABQ.WI.Y.0011.200225T1800Z-200226T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Union County-Harding County-Quay County-
1037 AM MST Tue Feb 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph
  expected. Gusts near 55 mph likely within Union County.

* WHERE...Quay County, Johnson and Bartlett Mesas Including 
  Raton Pass, Far Northeast Highlands, Union County and Harding 
  County.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds on east to west oriented roadways will create
  difficult driving conditions, especially for high profile
  vehicles. Blowing snow near the Colorado border will create
  areas of poor visibility and potentially hazardous driving
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

34
581 
WWUS75 KABQ 260152
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
652 PM MST Tue Feb 25 2020

NMZ227-228-230-231-234-260300-
/O.EXP.KABQ.WI.Y.0011.000000T0000Z-200226T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Union County-Harding County-Quay County-
652 PM MST Tue Feb 25 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Northerly winds are slowly beginning to decrease in speed, and
this trend should continue through the evening. Therefore, the
wind advisory will be allowed to expire for northeastern New
Mexico.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 24, 10:41 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 24, 10:41 PM MST, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1041 PM MST Mon Feb 24 2020

.AVIATION...
06Z TAF CYCLE
Breezy to windy conditions will be a common aviation weather hazard
over the next 24 hours, including some northerly gusts through the
early morning as a stout cold front slides through the remainder of
the plains. A second cold front will then surge into New Mexico from
the north again on Tuesday, with gusty north or northwest winds
accompanying. The front could also produce light showers along the
Sangre de Cristo mountains and central highlands Tuesday where
localized visibility and ceiling reductions will be possible near
K0E0, KCQC, KSXU, and KLVS.

52

&&

.PREV DISCUSSION...324 PM MST Mon Feb 24 2020...
.SYNOPSIS...
Although the Land of Enchantment is between systems, it was a windy
start to the work week for areas along Interstate 40 from Albuquerque
to Clines Corners. Winds will decrease after sunset this evening.
Back-to-back cold fronts bring another round of strong winds, a
blast of colder air, and light snow across the northern mountains
Tuesday. After a chilly start to the day Wednesday, a warming trend
will commence through the early part of the weekend. Breezes and
precipitation chances kick up again on Sunday ahead of the next
system.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Strong northwest winds ahead of an upper level trough shifting over
Colorado this afternoon will slowly decrease after sunset. As the
upper trough/low shifts into KS/NE, a strong cold front will shift
from north to south over the Land of Enchantment tonight. Thus,
colder temperatures will be felt area wide on Tuesday with highs
around 15 to 20 degrees below normal. Additionally, models continue
to agree that a secondary front, with modified Arctic air behind it,
will push into northeast NM Tuesday afternoon. In addition, to
colder air and an increase in cloud cover, this secondary front will
also bring the chance for some light snow and very strong northerly
winds. As for the snow, generally less than a half inch is expected
from the east slopes of the Sangres, southward toward Clines Corners
and Santa Rosa. As for the wind, gusts between 45 and 55 mph will be
possible across NE NM, from Clayton southward to Tucumcari. Wind
advisories will likely be needed again. Furthermore, the strong
winds will make the cold temperatures feel even colder, with wind
chills in the middle of the afternoon only in the teens and low 20s
across northeast NM. For that matter, similar wind chills are
expected across all of western NM for that timeframe as well. Though
winds will relax overnight, temperatures will be some of the coldest
of the winter season Tuesday night/Wednesday morning. Single digits
and teens will be the rule, while any wind will push wind chills
into the single digits above and below zero.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
After a chilly start across the region Wednesday morning (teens and
single digits), a warming trend will begin through the early part of
the weekend. A weak leeside trough will develop across the eastern
plains, leading to breezy conditions along and east of the central
mountain chain Wednesday afternoon. By Thursday, an upper ridge
will begin building from the west, with temperature readings closer
to normal, light winds, and sunny skies. The upper-level ridge
crosses the state Friday, and despite the presence of some high
clouds streaming in from the west, conditions will be rather
pleasant. Saturday will be the warmest day of the week with highs
generally near to 10 degrees above normal statewide.

By Sunday, a weak shortwave will cross ahead of an upper-level trough
off the California coast. The ECMWF and GFS ensembles are in
relatively decent agreement that the low will close and cross the
state on Monday, with another trough swinging down from the Great
Basin mid-week. It's still too early to tell, but the early part of
next week could lend itself to be an active one with cooler
temperatures, breezy to locally windy conditions across much of the
state, and greater chances for precipitation.

34/31

&&

.FIRE WEATHER...
Windy conditions will persist for the remainder of the afternoon.
Brief critical fire weather conditions are possible near Las Vegas,
as well as in De Baca and Roosevelt counties as humidity values fall
to near 15%. Winds will decrease overnight, however a much colder
airmass will filter into the state. Temperatures on Tuesday will be
15 to 20 degrees below normal. A reinforcing shot of cold air will
arrive Tuesday afternoon for eastern NM, and with it will come very
strong northerly winds across the northeast plains. Gusts between 45
and 55 mph are possible during the afternoon hours. Light snow will
also be possible from the east slopes of the Sangres southward
toward Clines Corners and Santa Rosa. Low temperatures on Tuesday
night will be quite cold, but temperatures will begin to rebound
starting on Wednesday. The warming trend will continue through the
weekend, with the next significant precip chances arriving early
next week. Sunday may bring widespread breezy conditions ahead of
the next system.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 24, 3:36 PM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 PM MST Mon Feb 24 2020

NMZ201>241-252245-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
336 PM MST Mon Feb 24 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Northwest winds of 25 to 35 mph with gusts up to 50 mph will impact
the area from the Albuquerque metro eastward into the east mountains
and the high plains of eastern New Mexico. Winds are expected to die
down after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A blast of cold air invades the state Tuesday, along with another
round of strong northwest winds across western and eastern New
Mexico. Gusts up to 50 mph could impact travel, especially along
portions of U.S. Highways 64 and 87, as well as Interstate 40. Light
snow across the northern mountains will have very little impact to
travel with accumulations less than one inch. Temperatures Wednesday
morning in the teens and single digits will rival some of the
coldest temperatures seen this winter season. After this, a warmup
begins into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

31

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.